Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 113, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 28, 1997, 5:59 PM EDT for Sevier County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 1997, 5:59 PM EDT (21:59 UTC)
- Expired
- Apr 28, 1997, 6:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Sevier County, TN
The radar
The Knoxville radar (KMRX), 44 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
678 WUUS01 KMRX 282201 RRA SVRMRX TNC155-282245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 559 PM EDT MON APR 28 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...SEVIER COUNTY AT 600 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM MOVING INTO EXTREME SOUTHWEST SEVIER COUNTY NEAR CLINGMANS DOME. THE STORM IS MOVING NORTHEAST AT 25 MILES AN HOUR AND WILL AFFECT THE SMOKY MOUNTAIN NATIONAL PARK AND THE CITY OF GATLINBURG DURING THE NEXT 30 TO 45 MINUTES. THIS STORM WILL PRODUCE LARGE HAIL. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:15 PM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, Apr 28, 3:15 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 315 PM EDT MON APR 28 1997 MODELS IN GENERAL AGREEMENT THIS FCST PERIOD. MODERATELY STG 850 MB/ SFC CONVERGENCE...300 MB DIVERENGENCE...COOLING ALOFT...AND AVAILABLE LO LVL MOISTURE WILL PRODUCE WIDE SPREAD SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE REGION THROUGH MIDNIGHT. SOME OF THE STORMS MAY BE SEVERE REST OF THIS AFTERNOONA AND EVENING ACROSS THE SOUTHERN HALF OF THE TENNESSEE VALLEY AND CHEROKEE AND CLAY COUNTIES. CONVECTION WILL DIMINISH GREATLY BY MIDNIGHT WITH AREAS OF FOG AND DRIZZLE ANTICIPATED FOR EARLY TUESDAY MORNING. UPPER SUPPORT MOVES EAST OF THE AREA FOR TUESDAY...BUT GRIDDED DATA SHOWS STG LO LVL CONVERGENCE OVER THE EASTERN TENNESSEE MOUNTAINS. EXPECT WIDELY SCT/ SCT CONVECTION TO DEVELOP OVER THESE AREAS TOMORROW AFTERNOON...BUT DISSIPATE BY SUNSET TUESDAY. OTRW...AFTER SOME MORNING LO CLOUDS AND FOG I EXPECT A PARTLY CLOUDY DAY AREA-WIDE TOMMORROW. PARTLY CLOUDY SKIES AND PATCHY FOG ARE ANTICIPATED FOR TUESDAY NIGHT. ANOTHER STG S/WV MOVES OUT OUT THE PLAINS STATES TOWARD THE OHIO VALLEY FOR WEDNESDAY. MOST OF THE DYNAMICS REMAINS NORTH OF THE FORECAST AREA... BUT LO LVL CONVERGENCE ALONG APPROACHING FRONT WILL LIKELY PRODUCE SCATTERED CONVECTION OVER THE TENNESSEE VALLEY BY LATE IN THE AFTERNOON. AS FOR TEMPS...GUIDANCE CLOSE AND REASONABLE. DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 3:15 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 45 min |
| Apr 28, 4:20 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 25 min |
| Apr 28, 5:09 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 51 min |
| Apr 28, 6:05 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 40 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.